I made an appointment to see an endocrinologist because something told me that my hormones had taken leave of their senses. I was only 40, but strange things were happening. I was fatigued and anxious, I'd lost my appetite, I couldn't sleep, my thick blonde hair had started to thin and turn gray, my skin was itchy-dry, and I wondered if I could make it through the day. Friends were concerned about my precipitous weight loss; I'd slipped past lithe to something on the order of skeletal.
The doctor ordered a blood panel, and the results were all within normal range. There was no evidence of thyroid dysfunction or the onset of perimenopause. I was suffering from depression, she suggested, and although it might be wise to get some psychotherapy, she'd be happy to write me a prescription for antidepressants. I filled it and dutifully began swallowing the pills. I had plenty of friends who were taking antidepressants, and I looked forward to developing a certain resilience, as they had. Soon, I thought, stress would roll off me like water off a duck's back.
But that didn't happen. Before long whatever zest I'd had for work and family disappeared. My emotions seemed to vanish, and with them, my sense of humor. One morning a little more than a month later, in the middle of an important meeting, I lost track of four out of the six key points I'd rehearsed the night before. The names of three coworkers around the conference table also evaporated into thin air. Under pressure I was usually as sharp as a buzz saw. It had to be the drug. After the meeting, I dashed to my office, twisted open the vial of pills, and dumped them into the trash.
Last year, as part of my research for a book about memory, I decided to find out whether antidepressants could engender cognitive side effects, such as changes in motivation, memory, and concentration, or if what happened to me was a metabolic fluke. With barely any research published on the topic, I started rather unscientifically by asking around: Were other people troubled by such symptoms? Most said no; antidepressants actually made them more clearheaded and animated. But I'd read that the novelist John Irving (The World According to Garp) stopped taking one of these drugs after concluding that it made him feel detached and dulled his urge to write. And when I posted inquiries on a few websites, including Oprah.com, within hours I found I was not alone.
I feel emotionally castrated because not only do I not have negative feelings, I barely feel anything at all. I'm an artist who can no longer draw or paint or create. Instead, I sit around and do absolutely nothing.
— B.J. Cade, 53
I have been on antidepressants for the past 20 years or so. I started taking them after my second divorce. I am currently weaning myself off medication because I have no zest for life. My edge is gone. It's a subtle loss, and it is not always realized. I want me back.
— Kathy Costello, 58
I have been on a combination of more than 20 different types of antidepressants, anxiety medication, antipsychotics, and sleeping pills (not all at one time!), and was eventually able to go off everything but my antidepressants and an OCD drug. I have no memory left—if I don't write things down, I immediately forget them. I am trying to go back to school to pursue a dream, but I can no longer get myself to function well enough to pass the GRE. I went from scoring at about the 80th percentile several years ago down to the 59th percentile. I'm trying to make changes, but I am so unmotivated that I am literally appalled at myself—and I know it's the meds.
— Christine Giffin, 33